W. L. GORE & ASSOCIATES, INC. GORE® VIABAHN® VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ILIAC COVERED STENT, ARTERIAL
Back to Search Results |
| Catalog Number |
BXB073902A |
| Medical Device Problem Codes |
Difficult or Delayed Positioning (1157); Activation Failure (3270)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/24/2025
Type of Reportable Event
Malfunction
Event or Problem Description
The following was reported to gore: during a procedure, a 7x39 gore® viabahn® vbx balloon expandable endoprosthesis (vbx device) did not completely expand.It was reported the procedure was a hybrid case involving the patient's left subclavian artery and left common carotid artery.The carotid artery was a cut down procedure for an endarterectomy.The left subclavian artery treatment was percutaneous, with access from the right groin.Pre-dilation was not performed.A 7fr x 65cm terumo destination sheath was used to advance the vbx device over a 260cm amplatz wire.As reported, the physician exerted extra force on the vbx device to get it across the highly calcified lesion that was about 90 percent narrowed.Once across the lesion, the vbx device was pulled slightly back for deployment.Upon inflation the most proximal vbx stent ring did not expand.There were no attempts to use another balloon to open the vbx stent ring.The vbx stent was pushed into the exposed left common carotid artery.The physician then removed the partially expanded vbx stent out manually.A new vbx device (8 x 39) was advanced and deployed without any sequalae to the patient.It was reported the physician suspects the 7x39 vbx stent was dislodged by about 5mm during the pushing and pulling maneuvers to get the vbx device into place for deployment.
Additional Manufacturer Narrative
Cbas® heparin surface incorporates carmeda heparin manufactured from heparin sodium api, which is covalently bound to the device surface and is essentially non-eluting.H6 - code c19: review of device manufacturing record history confirmed device met pre-release specifications.H6 - code c21: the vbx stent was returned without the balloon or catheter.Investigation is currently underway.Results pending completion of investigation.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The engineering evaluation report details observations made directly on the returned device in addition to device photos captured during evaluation.While the cause of the unexpanded end ring and stent stacking/dislodgment could not be determined in a laboratory setting, the reported failures were confirmed due to the nature of the damage observed on the stent graft, including ring stacking and crushed or bent rings.Though the cause could not be confirmed, the damage was consistent with the report of a manual retrieval of the stent after partial deployment, as well as excessive force associated with highly calcified lesions within the vessel.An attempt at replicating the incident to further understand the failure was not pursued because the state of the device is no longer representative of how it would have been received by the user.Based on supplier controls, in-process inspections, and the available complaint information, a root cause cannot be established.
Additional Manufacturer Narrative
The vbx device instructions for use (ifu), indicate that if excessive resistance is met during advancement, the vbx device should be removed and not used.The ifu also recommends high-resolution fluoroscopy to verify that stent has not been damaged, partially deployed, or dislodged during positioning prior to attempting deployment.